Texas, 2005

Hail and Damaging Winds in Texas, August 26 to 27, 2005

August 26 to 27, 2005 · NWS AMA · 14 events in 5 counties and zones

Severe thunderstorms moved across the central and eastern Texas panhandle during the late afternoon and evening hours producing damaging winds and large hail. The only reported wind damage occurred in and around McLean Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$48,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the central and eastern Texas panhandle during the late afternoon and evening hours producing damaging winds and large hail. The only reported wind damage occurred in and around McLean Texas. No injuries were reported from any of the severe weather. Another severe thunderstorm moved across the northwest Texas panhandle during the late night hours and produced high winds at the Dalhart Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 26, 2:43 PM CST, 58 minutes earlier.

Area forecast discussion, Aug 26, 2:43 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
343 PM CDT FRI AUG 26 2005

.DISCUSSION...
COLD FRONT HAS STALLED OUT OVER THE WESTERN CWA AND WILL CONTINUE TO
WEAKEN THROUGH THE NIGHT. MAY POSE AS A FOCUSING MECHANISM FOR STORMS
BUT THINK BEST SHOT FOR RAIN WILL BE DRIVEN BY NW FLOW ALOFT. SHORT
RANGE MODELS PROVIDE A FEW DIFFERENT SOLUTIONS FOR PRECIP CHANCES FOR
THE REST OF TODAY AND TOMORROW MORNING...RANGING FROM DRY WITH THE
MESO ETA TO VERY WET WITH THE GFS. MODELS DO AGREE THAT UPPER PATTERN
WILL CONTINUE TO PRODUCE NW FLOW ALOFT WITH EMBEDDED SHORT WAVE
ENERGY. GFS BRINGS IN THE DEEPEST AND STRONGEST VORT MAX SO IT MAKES
SENSE THAT IT ALSO PRODUCES THE MOST PRECIP. A BIT CONCERNED THAT THE
MESO ETA DOES NOT HAVE A GOOD HANDLES ON THE MOIST ATMOSPHERE OVER
THE PANHANDLES...ESPECIALLY CONSIDERING CONVECTION IS ALREADY
APPARENT ON SATELLITE AND RADAR. SO TRENDED POP AND QPF STRUCTURE
MORE WITH THE GFS TO BRING STORMS IN FROM NM AND COLORADO...AND TRACK
THE PRECIP SOUTHEAST ACROSS THE CWA. THERE IS ENOUGH UNSTABLE AIR IN
PLACE TO SUPPORT STORMS THROUGH THE EVENING AND EARLY
MORNING...ALTHOUGH SHEAR PROFILES APPEAR MARGINAL TO WEAK SO NOT
THINKING THAT WIDESPREAD OR LONG LASTING SEVERE STORMS WILL BREAK
OUT. CAN NOT RULE OUT AN ISOLATED HAILER...WITH THE BEST POSSIBLE
CONDITIONS FOR SEVERE IN THE NORTHEAST CWA WHERE HIGHEST CAPE AND
SHEAR VALUES EXIST.

A STRONGER SHORT WAVE HAS BEEN IDENTIFIED BY THE MODELS AND WILL
MOVE ACROSS THE PANHANDLES SATURDAY AND SUNDAY. WEAK SURFACE HIGH
PRESSURE IN THE WAKE OF THE STALLED OUT COLD FRONT WILL SETTLE OVER
SOUTHERN COLORADO PRODUCING EASTERLY UPSLOPE FLOW FOR THE PANHANDLES.
THE SHORT WAVE...UPSLOPE FLOW...AND ABUNDANT LL MOISTURE SHOULD ALLOW
FOR STORMS TO GENERATE IN THE AFTERNOON AND EVENING HOURS THIS
WEEKEND. POP STRUCTURE LOOKED GOOD WITH CHANCE POPS MENTIONED FOR
MOST AREAS SO LEFT EVERYTHING ALONE FOR NOW.

GRADUAL WARMING TREND EARLY NEXT WEEK AND THROUGH MUCH OF NEXT WEEK.
MODELS INDICATING ANOTHER COLD FRONT POSSIBLE FOR WEDS AFTERNOON.
DECIDED THAT MODELS SEEM TO HAVE A MUCH BETTER HANDLE ON FRONT WITH
RECENT RUNS SO DECIDED TO DROP TEMPS A FEW DEGREE WEDS AND THURS. IN
THE MEANTIME...WARMER AND DRIER MONDAY THROUGH WEDNESDAY AS THE UPPER
RIDGE BUILDS BACK OVER THE SOUTHERN ROCKIES AND THE PANHANDLES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                64  88  63  84 /  20  30  30  30
BEAVER OK                  65  89  63  91 /  40  40  30  20
BOISE CITY OK              61  87  60  87 /  30  30  30  30
BORGER TX                  64  88  64  86 /  30  30  30  30
BOYS RANCH TX              63  89  63  85 /  20  30  30  30
CANYON TX                  65  88  64  84 /  20  30  30  30
CLARENDON TX               68  89  65  85 /  30  30  30  30
DALHART TX                 62  87  60  86 /  30  30  30  30
GUYMON OK                  63  88  62  90 /  30  30  30  30
HEREFORD TX                65  88  63  84 /  20  30  30  30
LIPSCOMB TX                66  90  65  90 /  40  40  30  20
PAMPA TX                   66  89  64  85 /  30  30  30  20
SHAMROCK TX                68  91  67  88 /  40  40  30  20
WELLINGTON TX              69  91  67  89 /  30  30  30  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

08/14
Hazardous weather outlook, Aug 26, 12:00 PM CST, 3 hours 41 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT FRI AUG 26 2005

OKZ001>003-TXZ001>020-271100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT FRI AUG 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON
THROUGH TONIGHT ACROSS THE TEXAS AND OKLAHOMA PANHANDLES...ESPECIALLY
OVER THE EASTERN SECTIONS GENERALLY EAST OF A HOOKER TO CLARENDON
LINE. THUNDERSTORMS COULD EXPAND ACROSS THE REGION LATE TONIGHT AS A
COLD FRONT SETTLES OVER THE PANHANDLES...SERVING AS AN ADDITIONAL
FOCUS FOR THUNDERSTORM DEVELOPMENT. A FEW STORMS COULD PRODUCE WIND
GUSTS TO 45 MPH AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...

A CHANCE OF THUNDERSTORMS IS EXPECTED SATURDAY THROUGH SUNDAY NIGHT
ACROSS THE OKLAHOMA AND TEXAS PANHANDLES...MAINLY DURING THE
AFTERNOON AND NIGHTTIME HOURS AS MOISTURE AND AN UNSTABLE ATMOSPHERE
ARE EXPECTED TO REMAIN IN PLACE. ANY THUNDERSTORMS THAT DEVELOP
SHOULD REMAIN BELOW SEVERE LEVELS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

NUNEZ

In the hours before

Special weather statement, Aug 26, 3:25 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
425 PM CDT FRI AUG 26 2005

TXZ008-262200-
HUTCHINSON TX-
425 PM CDT FRI AUG 26 2005

...STRONG THUNDERSTORM IN HUTCHINSON COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF PRINGLE AT 425
PM CDT...MOVING NORTHEAST AT 5 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

The radar

The Amarillo radar (KAMA), 67 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

9 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Hutchinson

When
August 26, 3:41 PM CST
Where
Hutchinson County, 4 mi W of Stinnett
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.817, -101.517

Hail, Hutchinson

When
August 26, 4:00 PM CST
Where
Hutchinson County, Borger
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.667, -101.383

Thunderstorm Wind, Hutchinson

When
August 26, 4:00 PM CST
Where
Hutchinson County, Borger
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.667, -101.383

Thunderstorm Wind, Hutchinson

When
August 26, 4:00 PM CST
Where
Hutchinson County, Borger
Measured
56 kt (64 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.667, -101.383

Three to four inch diameter tree limbs were reported broken by the high winds within the city.

Hail, Wheeler

When
August 26, 4:22 PM CST
Where
Wheeler County, Allison
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
35.600, -100.100

Hail, Hutchinson

When
August 26, 4:48 PM CST
Where
Hutchinson County, Borger
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.667, -101.383

Thunderstorm Wind, Gray

When
August 26, 5:16 PM CST
Where
Gray County, 4 mi SW of Pampa
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.500, -101.017

A tree reportedly blew over from the high winds.

Hail, Carson

When
August 26, 5:20 PM CST
Where
Carson County, Skellytown
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.567, -101.183

Hail, Gray

When
August 26, 6:00 PM CST
Where
Gray County, Pampa
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.533, -100.967

Thunderstorm Wind, Gray

When
August 26, 7:00 PM CST
Where
Gray County, 1 mi E of Mc Lean
Measured
70 kt (81 mph) measured gust
Property damage
$48,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.233, -100.583

The wind gust was measured at the Texas MesoNet station near McLean. The high winds twisted up a barn and the roof tin was blown into a neighboring yard...large tree limbs broken and some trees blown over...a couple of guard lights ripped up...a press box was blown into the stands at a football field...and three tractor-trailers were blown over on Interstate 40 near McLean.

Hail, Gray

When
August 26, 7:02 PM CST
Where
Gray County, Mc Lean
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.233, -100.600

Hail, Hutchinson

When
August 26, 7:16 PM CST
Where
Hutchinson County, Fritch
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.633, -101.600

Hail, Carson

When
August 26, 8:20 PM CST
Where
Carson County, 2 mi N of Pantex
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.367, -101.567

Thunderstorm Wind, Hartley

When
August 27, 12:36 AM CST
Where
Hartley County, (Dht)dalhart Muni Ar
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.017, -102.550

The wind gust was measured at the Dalhart Municipal Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469667, 5469668, 5469669, 5469670, 5469671, 5469672, 5469673, 5469674, 5469675, 5469676, 5469677, 5469678, 5469679, 5469680.